Rapid responses are electronic comments to the editor. They enable our users to debate issues raised in articles published on bmj.com. A rapid response is first posted online. If you need the URL (web address) of an individual response, simply click on the response headline and copy the URL from the browser window. A proportion of responses will, after editing, be published online and in the print journal as letters, which are indexed in PubMed. Rapid responses are not indexed in PubMed and they are not journal articles. The BMJ reserves the right to remove responses which are being wilfully misrepresented as published articles.
EDITOR - In their helpful paper on communicating information about
drug safety (1) the authors state “And it is in their (the patient’s)
interest to be alert to the possibility that an unwanted event that occurs
while they are taking the drug is an adverse drug reaction.”
Occasionally drugs cause side-effects that are not easily recognised
as such. For example capecitabine may cause severe chest pain as a result
of coronary artery spasm (1). Death may result from repeated doses.
Lamotrigine may cause a ‘flu like illness that subsequently progresses,
over a day or two, to disseminated intravascular coagulation, multi-organ
failure and death. Experience in our unit suggests that general
practitioners and doctors in A&E departments often miss the less obvious
drug side-effects, occasionally with devastating results.
Is it possible to identify drugs that, when prescribed and used
correctly, have the capacity to cause very severe side-effects? And then
perhaps provide patients, prescribed such drugs, with a ‘hotline’ for
advice if they develop symptoms for which they would normally seek medical
Clinical Safety Research Unit,
Department of Biosurgery and Surgical Technology,
St Mary’s Hospital
1. Neale G and Qureshi F. Not in the BNF.
Hospital Medicine 2006; 67:267
No competing interests
19 July 2006
Clinical Safety Research Unit, Dept of BioSurgery, Imperial College, St Mary's Hospital W2 1NY